Postorgasmic Illness Syndrome (POIS)

J.G

Senior Member
Messages
158
Likes
546
What's been your improvement so far on Abilify for ME, and how much reduction in severity for POIS? Glad to hear you found something that worked for you.
Thanks!

Abilify is helping mental clarity, cognitive stamina, sleep quality (good-bye night sweats), and subjective well-being. Word finding is so much smoother. The constant feverish feeling is much diminished. And funnily enough I recovered some of my sense of taste and smell, which I hadn't realised was partly gone.

If I had to quantify the improvement, I would say Abilify has pretty much doubled my energy envelope albeit from a *very* low baseline. PEM is milder, and I recover from it quicker. An example is that I can now somewhat attentively watch the entirety of a football (soccer) game without my brain pooping out by halftime and suffering horrible PEM the next day. In fact, I watched a full game just yesterday, and today I am typing this. This was completely unthinkable before I started Abilify and marks huge improvement by my ME severity scale.

The drug is not a silver bullet, however; going up and down the stairs is still a big no-no, as I've found. But I can shuffle about the house quite a bit more without triggering PEM. And stay upright for a little longer.

I still get symptoms of POIS. But like ME symptoms as a whole, the associated "malaise" is at present much milder. It feels as though Abilify provides some kind of protective buffer. It's difficult to put into words exactly.

Time will tell whether it all lasts :) For now I'm enjoying the ride. To reiterate, this is on 0.2mg.
 
Messages
93
Likes
178
Location
The Netherlands
From tuning the brain (Dr. J. Goldstein):
The situation in which synaptic fatigue is most obvious is that of sexual arousal and ejaculation in the male with a neurosomatic disorder. Some males relapse after ejaculation. A few relapse, but in a different, milder way, after sexual arousal.
SYNAPTIC FATIGUE

Synaptic fatigue is a term that used to make me think an axon terminal had been repetitively stimulated so frequently that its supply of transmittercontaining vesicles in the appropriate position at the membrane to be released ("docked") could not keep up with the demand. Such a process is termed "frequency-dependent depression." It occurs over minutes of repetitive firing and recovers slowly, eventually reaching an equilibrium with transmitter packaging into recycled vesicles. In the case of the catecholamines, using this scenario, there could also be
  1. decreased precursor (phenylalanine and tyrosine--even L-dopa);
  2. insufficient activity of tyrosine hydroxylase, the rate-limiting enzyme for catecholamine biosynthesis;
  3. low levels of the various cofactors for the enzyme chain DA and NE;
  4. impaired axonal transport to the terminal;
  5. impaired manufacture, transport, and reuptake of DA and NE vesicles at the terminal;
  6. problems with the Ca2+ channels (which open to initiate vesicle release); and
  7. dysregulation of communication in the postsynaptic neuron
 

hapl808

Senior Member
Messages
425
Likes
1,228
That's interesting. I've tried tyrosine supplements but they made me feel worse - more fatigued and brain fog. I wonder what other treatments would work in that model?
 

J.G

Senior Member
Messages
158
Likes
546
Very interesting! Goldstein ahead of his time, as always. Or perhaps present-day medicine is simply lagging behind, hmm?

2. Insufficient activity of tyrosine hydroxylase, the rate-limiting enzyme for catecholamine biosynthesis
The IDO2 metabolic trap theory predicts this. High tryptophan is a known inhibitor of PAH, and high 5-HTP is a known inhibitor of DDC. See also Dr. Phair's post here.

3. Low levels of the various cofactors for the enzyme chain DA and NE;
Arguably the most important cofactor in catecholamine synthesis, tetrahydrobiopterin (BH4), is highly sensitive to oxidative stress. Furthermore, in Prof. Davis' 2016 InvestInME Conference presentation, he explains how small-n metabolics data provided "indications ... that BH4 is low in patients", possibly due to GTP deficiency (which was also found low). Video here.

5. Impaired manufacture, transport, and reuptake of DA and NE vesicles at the terminal;
Or perhaps accelerated reuptake and overexpression of receptors, combined with a dopamine shortage as described above.

Certain pharmaceutical drugs are known to induce decreased synaptic availability of neurotransmitters.

Isotretinoin (Accutane), for instance, "increases both 5-HT(1A) receptor and SERT proteins [which] may lead to decreased serotonin availability at synapses."

Isotretinoin was also "found to increase the number of D2 dopamine receptors in the striatum" while "stimulat[ing] monoamine oxidase B" (which degrades dopamine). As a result, isotretinoin affects "the process of signal transmission by disrupting the structure of dopamine receptors and decreasing dopaminergic activity" (Borovaya et al. 2013).

The D2 receptor has been implicated in the neurobiology of orgasm; high doses of certain D2 antagonists apparently make it impossible to climax.
 
Last edited: